Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 93, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2005, 6:06 PM CDT for Lyon County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 6:06 PM CDT (23:06 UTC)
- Expired
- May 24, 2005, 6:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 242306 SVRFSD IAC119-242330- /O.NEW.KFSD.SV.W.0093.050524T2306Z-050524T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 606 PM CDT TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LYON COUNTY IN NORTHWEST IOWA * UNTIL 630 PM CDT * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LESTER...OR ABOUT 11 MILES WEST OF ROCK RAPIDS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCK RAPIDS AROUND 625 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4349 9640 4338 9639 4338 9603 4349 9603 $$ CPJ
2 follow-up statements
000 WWUS53 KFSD 242314 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 614 PM CDT TUE MAY 24 2005 IAC119-242330- /O.CON.KFSD.SV.W.0093.000000T0000Z-050524T2330Z/ LYON IA- 614 PM CDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR NORTHERN LYON COUNTY... AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ROCK RAPIDS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCK RAPIDS AROUND 620 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4349 9622 4338 9623 4338 9599 4349 9599 $$ CPJ
000 WWUS53 KFSD 242328 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 PM CDT TUE MAY 24 2005 IAC119-242339- /O.EXP.KFSD.SV.W.0093.000000T0000Z-050524T2330Z/ LYON IA- 629 PM CDT TUE MAY 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY EXPIRES AT 630 PM CDT... THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4349 9622 4338 9623 4338 9599 4349 9599 $$ CPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:35 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 24, 3:35 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT TUE MAY 24 2005 .DISCUSSION... FRONTAL BNDRY SLOWED TO A BARE CRAWL...ABANDONED BY WAVE LIFTING INTO NRN MANITOBA...AND WAITING FOR KICK FROM STRONG TROUGH MOVING THRU NRN ROCKIES...CENTERED IN FAR WRN MT AND THE IDAHO PANHANDLE. 100KT JET UPSTREAM OF TROUGH...SO STILL DIGGING A BIT...AND LOOKS TO MAKE A DIRECT SHEAR/CURVATURE TRANSITION OVER THE NRN PLAINS WED INTO THU. GENERALLY HAVE NO BIG ARGUMENTS WITH NAM LARGER SCALE. MAIN FOCUS FOR THE DAY REMAINS THE CONVECTIVE THREAT/TIMING THRU WED. ELEVATED TRW STILL OCCURRING OVER ERN CWA ATTM AND WL PBLY DISSIPATE THIS EVE AS FOCUS SHIFTS TO WRN CWA NR SFC BNDY OVERNIGHT. ALTHO LLM NOT ALL THAT IMPRESSIVE...H85 LLJ INCREASES ACRS CWA WITH DECENT MOISTURE CONVERGENCE W OF I29 BY 06Z. WITH S/W APPROACHING FM THE W...WUD EXPECT TRW TO DEVELOP AND BECOME MORE WDSPRD NR THE FNT AND SPRD EWD OVERNIGHT. WL GO WITH HIGHEST POPS ALONG AND W OF I29 WITH LESSER CHC TO THE E AND SE. WITH SLOWER MOVEMENT OF FNT...TEMPS WL NOT BE AS COLD AS PREV FCST AND WL UP TEMPS EVERYWHERE WITH LOWS ARND 60 ACRS SERN CWA. SVR THREAT NOT THAT GOOD...ALTHO IF ANYTHING DOES FIRE ACRS SW CWA LATER THIS AFTN OR EVE...A FEW STORMS CUD PRODUCE LARGE HAIL. Q VECTORS FAVOR THE SLIGHTLY SLOWER TIMING OF THE NAM...BUT WITH MORE WIDESPREAD PCPN EXPECTED TO DEVELOP BEHIND BNDRY LTR TONIGHT AND WED MORNING...FEEL DIABATICS WL ALLOW A SLIGHTLY FASTER PUSH. ONGOING TSRA SHUD BE FAIRLY WIDESPREAD ALG AND BEHIND THE FRONTAL BOUNDARY FEEDING OFF ELEVATED INSTABILITY...AND STRONG JET/FRONT INTERACTION. THIS AREA WL PRESS STEADILY EWRD...WITH ATTENTION THEN UPSTREAM TO TRAILING SHEAR AXIS WHICH SWINGS THRU CWA MAINLY AFTN INTO EARLY EVENING. FAIRLY UNSTABLE...AND EXPECT SECONDARY BAND OF SHRA/TSRA TO DEVELOP ON LEADING EDGE OF STRG TROP UNDULATION. MAY GET ENOUGH OF A PUSH FOR SOME CLEARING INTO FAR W TO AID DESTABILIZATION...OTHERWISE WL LET TEMPERATURES BE CONTROLLED BY WIDESPREAD CLOUDS. PROBLEM BECOMES ONE THAT VARIOUS MDLS HAVE VARIOUS TIMING THU INTO FRI WITH REINFORCING ENERGY ALFT. WL SUBSCRIBE MAINLY TO NAM TIMING FOR GUIDANCE. WL PRIMARILY BE A DIURNALLY SUPPORTED PRECIP REGIME. ON THU...AS UPR LOW WRAPS UP OVR MN...DRIVES SECONDARY COLD SURGE SWRD. FAIRLY DRY ENVIRONMENT FAVORING SUBSIDENCE...BUT DURING AFTN... SHOWING INSTABILITY DEVELOPING ALG WEAK LOW LVL CONVERGENCE BNDRY SLIPPING SWRD INTO NRN CWA...SUPPORTED BY NICE DIV Q AREA WRAPPING SWRD. WL HAVE TO WATCH FOR SVR POTENTIAL...WITH SOME LARGE HAIL OR STRONG WINDS FAVORED WHEN SHEAR IS BEEFED UP A BIT MORE NEAR BNDRY. FRIDAY...DAY BEHIND SECONDARY CDFNT...STARTING WITH WEALTH OF POSTFRONTAL SC. GENERALLY A SUBSIDENCE FAVORED ENVIRONMENT ON WRN FLANK OF UPR LOW...SO TRIED TO RESTRICT CHC OF SHRA IN AFTN TO THE FAR ERN CWA WHERE LAPSE RATES RESULT IN A MINOR LOW TOPPED CAPE. NAM SUGGESTS A SLIGHTLY QUICKER PUSH TO NEXT FRONT BY SAT...AND SEE NO REASON TO DEVIATE FROM THAT...SETTING STAGE FOR EXTENDED. PATTERN IS SUCH THAT THERE WILL BE A FAIRLY STRONG MID LVL BNDRY...BUT BIG AND CRITICAL QUESTION IS WHERE IT WILL SET UP. MORE OR LESS...GFS HAVING IDENTITY CRISIS FROM RUN TO RUN WITH LITTLE DETAIL CONTINUITY. ECMWF SOMEWHAT MORE CONSISTENT AND FAIRLY IN LINE WITH GFS ENS MEAN...AND IN AGREEMENT TO THAT ALSO FAVORED BY HPC. SEEMS THAT ECMWF MAY BE SOMEWHAT OVERDONE WITH STRENGTH OF VORTEX INTO NRN PLAINS SUN NIGHT/MON. ENSEMBLE SPREADS WOULD HINT THAT THERE IS PCPN THREAT FOR SUNDAY INTO MON WITH LG STG DEV...BUT OPERATIONAL 00Z RUN WAS THE WET OUTLIER OF THE GROUP. WITH RELATIVE UNCERTAINTY...HATE TO CLUTTER FCST UP WITH TOO MUCH AND MAKE RASH CHGS DUE TO LATEST MDL RUN... PREFER TO KEEP CONTINUITY UNTIL THINGS SHAKE OUT CLOSER TO HOLIDAY WEEKEND. OVERALL...THINK ECMWF IS CLOSER TO THE RIGHT TRACK NOT SHOVING FULL ENERGY FROM EPAC THROUGH THE WRN RIDGE...AND SPLITTING MORE AS IT COMES IN. THIS WOULD SUGGEST MORE OF A COLD CORE SHOWER THREAT FOR MONDAY OVER A MID LVL FRONT...WHICH WOULD BE MORE FAVORED ACRS S ON SUNDAY NIGHT WITH LKLY WK INVERTED TROUGH INDUCED BY UPR ENERGY SLIDING BY. TEMPWISE...NO REAL SIG CHGS TO SAT TO MON TIMEFRAME. WL SHADE TOWARD WARMER THAN GUIDANCE ESPLY S WITH 850-925HPA MEAN FOR TMPS SAT WITH DECENT MIXING POTENTIAL AHEAD OF NEXT COOLER SURGE SWRD...NEUTRAL TO GUIDANCE SUNDAY WITH COOLER TMPS WEDGING IN FM AND MORE CLOUDS...AND COOLER FOR MONDAY AND TUE. NO MATTER HOW YOU SLICE IT...IT APPEARS TO BE A FAIRLY COOL N TO E COMPONENT WHICH DOES NOT FAVOR A GREAT DEAL OF WARMING FOR SW MN...BUT LIKEWISE CLOUDS MAY DO A FINE JOB IN REDUCING DIURNAL RANGES A BIT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, May 24, 10:22 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1022 AM CDT TUE MAY 24 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1022 AM CDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS EAST OF INTERSTATE 29 OVER SOUTHWEST MINNESOTA SHOULD DISSIPATE BY EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL DEVELOP WEST OF THE JAMES RIVER DURING THE AFTERNOON AND THEN SPREAD EAST LATE THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE LATER THIS AFTERNOON AND EARLY EVENING SOUTHWEST OF A CHAMBERLAIN TO MITCHELL TO YANKTON LINE. THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 PM TO 9 PM SOUTHWEST OF A CHAMBERLAIN TO MITCHELL TO YANKTON LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 24, 5:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 1 N IRENE 43.10N 97.16W
05/24/2005 1.00 INCH TURNER SD PUBLIC
0523 PM HAIL 1 W WORTHING 43.33N 96.78W
05/24/2005 0.75 INCH LINCOLN SD TRAINED SPOTTER
&&
JCLocal storm report, May 24, 5:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 3 NE DAVIS 43.29N 96.95W
05/24/2005 0.75 INCH TURNER SD PUBLIC
&&
JCLocal storm report, May 24, 5:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 5 N WAKONDA 43.08N 97.11W
05/24/2005 0.75 INCH CLAY SD PUBLIC
&&
JCNearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.